Even though tramadol is a synthetic opioid, when it was approved in 1995 to treat mild to moderate pain, it was not considered an opiate even though it acted in similar ways to other opiates such as oxycodone or morphine. Therefore, the FDA initially classified it as a non-controlled analgesic. However, as more and more cases of tramadol abuse and addiction were reported, the FDA re-classified tramadol as a controlled substance in 2014.
What Is Tramadol?
Designated a Schedule IV drug by the DEA, tramadol is marketed under many brand names, including ConZip, Mabron, Ryzolt, Ultram, Ultram ER, and Zydol. Tramadol belongs to a group of drugs called opioid agonists, drugs that block the pain signals that travel along your nerves to your brain. In the process of blocking pain, such drugs can cause feelings of euphoria.
Tramadol addiction can occur when a person misuses the drug. They may take more than the prescribed dose or take it more often. As their tolerance to the substance increases, they need to take more to get the desired result. As the cycle of use goes on, addiction occurs, and the user is unable to stop taking the drug regardless of the consequences.
Warning Signs of Tramadol Abuse and Addiction
Being aware of the warning signs of tramadol abuse could prevent the user from developing an addiction. In addition to increasing the amount of the drug or taking it more often, users may borrow or steal tramadol from others. They may doctor-shop to get multiple prescriptions. Their tramadol misuse may lead to relationship, financial, or legal problems.
Symptoms of Tramadol Addiction
Since tramadol depresses the central nervous system, those addicted to the drug often show signs of intense calm and relaxation. Their breathing and heart rate are slow. Headaches, slurred speech, and impaired coordination are other physical signs of abuse to be aware of.
Additional warning signs include:
- Nausea or vomiting
- An increase or decrease in appetite
- Drowsiness or the inability to stay awake
- Pinpoint (very small) pupils
- Respiratory difficulties resulting in low oxygen and bluish fingernails and lips
Taking too much tramadol can cause an overdose and very slowed or stopped breathing. This severe respiratory depression can result in unconsciousness or coma and possible brain damage or death.
Serotonin syndrome occurs when there is too much buildup of serotonin in the body. This can occur with tramadol addiction. When this happens, the user becomes agitated and restless. Their blood pressure and heart rate are elevated. They are confused and sweat profusely.
Additional signs and symptoms of serotonin syndrome include:
- Loss of muscle coordination
- Rigid or twitching muscles
- Dilated pupils
Severe symptoms include irregular heartbeat, seizures, high fever, and unconsciousness. Serotonin syndrome can be life-threatening.
When a person is addicted to tramadol, they will experience withdrawal symptoms if they reduce the amount of the drug or stop taking it completely. According to Healthline, tramadol withdrawal symptoms are very similar to opioid withdrawal symptoms but are generally milder. Typically, the person will experience nausea, vomiting, diarrhea, and stomach cramps. They will have cravings for the drug and be anxious and agitated.
Additional withdrawal symptoms could include:
- Muscle aches
More severe symptoms are experienced by approximately ten percent of those in withdrawal from tramadol. These symptoms include confusion, extreme anxiety, numbness and tingling, hallucinations, paranoia, and panic attacks.
Help Is Available
If you or a loved one is addicted to tramadol or any other substance, you are not alone. At English Mountain Recovery, we can help you become clean and sober. Take the first step and call us today. A caring professional will answer your questions and help you get started on the road to recovery.